Alert archive / Wisconsin / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 4, 2019, 1:55 PM CDT for Ashland County, Bayfield County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 1:55 PM CDT (18:55 UTC)
- Expired
- Jul 4, 2019, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashland County, WI, Bayfield County, WI
The radar
The Duluth radar (KDLH), 116 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:53 PM CDT | FLASH FLOOD | 1 E Odanah, WI | 6 INCHES OF WATER ACROSS MAPLE STREET NEAR KINNICKINNIC STREET AND DENOMIE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.9 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WGUS53 KDLH 041855
FFWDLH
WIC003-007-042200-
/O.NEW.KDLH.FF.W.0002.190704T1855Z-190704T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
155 PM CDT Thu Jul 4 2019
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
East central Bayfield County in northwestern Wisconsin...
West central Ashland County in northwestern Wisconsin...
* Until 500 PM CDT.
* At 154 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Ashland, Odanah, New Odanah, Franks Field, and Bad River
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4646 9075 4644 9095 4654 9095 4666 9059
4654 9057
$$
BJH2 follow-up statements
156
WGUS73 KDLH 041959
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
259 PM CDT Thu Jul 4 2019
WIC003-007-042200-
/O.CON.KDLH.FF.W.0002.000000T0000Z-190704T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Ashland WI-
259 PM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
EAST CENTRAL BAYFIELD AND WEST CENTRAL ASHLAND COUNTIES...
At 253 PM CDT, emergency management reported flash flooding on Maple
Street near Kinnickinnic Street and Denomie Creek in Odanah. Over
two inches of rain have already fallen. Flash flooding is already
occurring.
Some locations that will experience flooding include...
Ashland, Odanah, New Odanah, Franks Field, and Bad River Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4646 9075 4644 9095 4654 9095 4666 9059
4654 9057
$$
BJH690
WGUS73 KDLH 042101
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
401 PM CDT Thu Jul 4 2019
WIC003-007-042200-
/O.CON.KDLH.FF.W.0002.000000T0000Z-190704T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Ashland WI-
401 PM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
EAST CENTRAL BAYFIELD AND WEST CENTRAL ASHLAND COUNTIES...
At 400 PM CDT, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. Two to three inches of
rain has already fallen in much of the warned area with 2.07" at
Ashland and 2.93" at Odanah. Flash flooding is already occurring.
Some locations that will experience flooding include...
Ashland, Odanah, New Odanah, Franks Field, and Bad River Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4646 9075 4644 9095 4654 9095 4666 9059
4654 9057
$$
BJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:50 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 4, 12:50 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 1250 PM CDT Thu Jul 4 2019 .UPDATE... Issued at 1250 PM CDT Thu Jul 4 2019 Please see the 18Z Aviation discussion below. && .SHORT TERM...(Today through Friday) Issued at 431 AM CDT Thu Jul 4 2019 Showers and thunderstorms are in the picture for most locations this Independence Day, but the rain won’t be a total washout. Today’s forecast is similar to yesterday’s forecast with numerous subtle features in play which will drive convection and storm placement through the afternoon hours. As a result, hour-by- hour confidence in storm location is lower than average. A weak cool front stretched from northwest Ontario to southeast Wyoming early this morning. Several areas of rain and storms were noted on regional radar as of 4 AM near or ahead of the cool front. The boundary will sag slowly southeastward today and will provide one of several focus mechanisms for thunderstorm develop through the day. Remnant outflow boundaries from convection over Koochiching County and adjacent areas of northwest Ontario, and a potential outflow boundary from a storm complex over southwest Minnesota and northwest Iowa may provide additional sources of boundary layer lift. Storms will likely intensify later this morning as the front moves closer to Lake Superior. Should cloud cover thin over the region, the RAP indicates a potential for 1500 J/kg of MLCAPE by 15Z in an uncapped environment. Thunderstorm coverage along the cool front will increase by early afternoon and continue into this evening. Some locations may see several rounds of thunderstorms from the Brainerd Lakes to the Iron Range, the Twin Ports, and the Arrowhead by late afternoon. An MCV associated with convection over west-central Minnesota may move into our southern tier of Wisconsin counties by early afternoon as well. There is a chance of storms developing as that feature moves into west-central Wisconsin. By early evening, the main focus for showers and thunderstorms will be along the north shore and the I-35 corridor through northwest Wisconsin. Due to uncertainty with location and timing of storms, we are carrying only chance POPs through the night for those areas. Any of the storms today may be strong with frequent lightning, small hail, gusty winds, and heavy rainfall. A few storms may be severe from the Brainerd Lakes to the Twin Ports and east over northwest Wisconsin. The Storm Prediction Center has included these areas in a Marginal Risk of severe weather, which seems appropriate given expected storm coverage and deep layer shear of 25 to 30 knots. Heavy rainfall may lead to localized minor flooding. Temperatures today will reach the low to middle 80s for most areas, with 70s along the north shore. It will be sticky for most areas with dewpoints in the 60s to near 70 degrees. The cool front will be located from Upper Michigan across northwest Wisconsin and into central Minnesota on Friday and will continue to slowly progress to the southeast. Showers and storms are expected to weaken during the morning hours and will redevelop along the front in the afternoon. Heavy rainfall is still possible on Friday. .LONG TERM...(Friday night through Wednesday) Issued at 431 AM CDT Thu Jul 4 2019 A break from the heat and humidity this weekend as high pressure builds in resulting in mainly sunny skies, very low chances for precipitation, and a return to both seasonable temperatures and more comfortable dew points. Active weather returns next week, though, with showers and storms possible late Monday through Wednesday. While the details are fuzzy, overall the conditions look like they could support strong to severe storms as well as at least a marginal risk for flash flooding. Temperatures and dew points will also rise next week, and while it won't be as warm as the stretch from late June into the first few days of July, highs will be back up to around 80 with dew points back in the low to mid 60s. This weekend conditions are looking excellent to enjoy the great outdoors. Mid/upper level heights will rise as a broad ridge builds across the Great Plains into the Upper Great Lakes over the weekend, with a resultant surface high building across the Upper Midwest on Saturday, shifting east to be over Lake Michigan on Sunday. A drier and cooler airmass will move in Friday night with skies clearing out, causing low temperatures to be as cool as the mid 40s, especially in far northeast Minnesota such as up the Gunflint trail where a few cold spots might fall to the 40 degree mark on Saturday morning. Highs in the 70s on Saturday, but with the high building over western Lake Superior a strong lake breeze can be expected, causing highs in the 60s around the lakeshore and points inland, perhaps causing official Duluth observation taken at the Duluth Int'l Airport struggling to reach the 70 degree mark. Dew points will be in the 40s to mid 50s, which will feel very comfortable. A bit warmer on Sunday as the area of high pressure moves off to the east and southerly winds begin to bring in slightly richer low level moisture, but still generally mainly sunny with highs in the 70s. There is a low chance for isolated afternoon showers/storms in north- central Minnesota on Sunday, but generally dry conditions expected through the weekend for most locations across the Northland. Early next week the mid/upper level ridge axis moves across the Upper Midwest with southerly flow at low levels and southwest to westerly flow developing at mid/upper levels. Unlike the prolonged period of south/southwesterly flow in late June to early July, the pattern next week looks to be much more progressive with more distinct synoptic scale features. This should help to aid both predictability - easier to time out the best storm chances due to better large-scale lift from individual mid-level waves and surface fronts - and also result in more widespread storm activity, with a greater chance for strong to severe storms due to stronger large- scale forcing, better mid/upper level winds, and a higher quality EML at mid/upper levels to support stronger storms. At this point it looks like a warm front will move in from the west late Monday into early Tuesday with a round of storms, then warm sector storms Tuesday into Tuesday night before a cold front moves in from the northwest on Wednesday. A break in the storms around Thursday, then another wave late-week bringing another chance for storms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1250 PM CDT Thu Jul 4 2019 A cold front will slowly slide eastward this afternoon and tonight. Along and ahead of the front scattered showers and thunderstorms are expected, which will generally bring MVFR ceilings and visibilities. Periods of IFR and LIFR are possible if thunderstorms pass over a terminal. A few of the stronger storms could produce hail. Kept most locations VCTS, but expect a better opportunity for a storm to pass over a terminal between approximately 20 UTC to 01 UTC. Still have held off from TSRA due to the scattered nature of the activity. Heavily relied on the latest ARW/NMM and NAMNest which have the current activity represented somewhat decently. Thunderstorm activity should come to an end anywhere between 01 UTC and 03 UTC. Winds will remain light after thunderstorm activity ends and skies will clear. This combination of this with recent precipitation will result in fog development. Anywhere from LIFR to MVFR is expected, but confidence in how low visibility will get at this point in time is low. Any fog will dissipate as the mixed layer grows between 12Z and 15Z. Some MVFR ceilings may linger at HYR, but elsewhere VFR is expected. && .MARINE... Issued at 431 AM CDT Thu Jul 4 2019 Weak winds through the rest of the week generally out of the northeast at around 5 knots. A chance for isolated to scattered showers and storms today, mainly late morning and through the afternoon across western Lake Superior. A few storms could produce gusty winds and small hail, with storms diminishing in the early evening hours. Dry Friday through the weekend as high pressure builds in. Some stronger northeast winds possible on Saturday due to a stronger lake breeze developing, but otherwise light winds through the weekend. && .PRELIMINARY POINT TEMPS/POPS... DLH 80 63 77 55 / 80 50 30 10 INL 80 56 79 46 / 30 10 0 10 BRD 83 65 78 57 / 70 30 30 20 HYR 85 64 80 56 / 70 50 50 20 ASX 83 60 77 54 / 80 50 40 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...WL SHORT TERM...Huyck LONG TERM...JJM AVIATION...WL MARINE...JJM
Hazardous weather outlook, Jul 4, 4:41 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 441 AM CDT Thu Jul 4 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 441 AM CDT Thu Jul 4 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Several rounds of thunderstorms are expected today and tonight along a slow- moving cool front. Strong storms are possible over the entire area and a few storms may be severe from the Brainerd Lakes to the Twin Ports and across northwest Wisconsin. The main hazards are large hail, damaging wind gusts, heavy rainfall which may lead to localized minor flooding, and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms will be ongoing from central Minnesota to northwest early Friday morning and redevelopment is expected along the cool front in the afternoon. The most favored area for strong storms is over northwest Wisconsin. On Saturday, increasing northeast winds may result in a high risk for rip currents on Park Point. Thunderstorms are possible across the Northland next Monday, Tuesday, and Wednesday. Strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed today and tonight. LSZ121-140>148-051130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 441 AM CDT Thu Jul 4 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight There is a chance for isolated to scattered thunderstorms late this morning and through the afternoon across western Lake Superior. A few strong storms producing small hail and gusty winds are possible. Storms should then dissipate in the early evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is possibility for dense fog across parts of western Lake Superior on Friday morning. Thunderstorms are possible across western Lake Superior next Monday, Tuesday, and Wednesday. JJM/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:15 PM CDT | Flash Flood Warning | DLH | Bayfield | 3 hr |
| Jul 4, 1:31 PM CDT | Flash Flood Watch | DLH | Ashland, Bayfield, Burnett, Douglas, Sawyer, Washburn | 5 hr |
| Jul 4, 2:39 PM CDT | Special Weather Statement | DLH | Burnett | 36 min |
| Jul 4, 2:52 PM CDT | Special Weather Statement | DLH | Sawyer | 23 min |
| Jul 4, 3:08 PM CDT | Special Weather Statement | DLH | Sawyer | 37 min |
| Jul 4, 3:15 PM CDT | Flash Flood Warning | DLH | Bayfield, Burnett, Douglas, Washburn | 3 hr |
| Jul 4, 3:32 PM CDT | Special Weather Statement | DLH | Ashland | 13 min |
| Jul 4, 3:49 PM CDT | Special Weather Statement | DLH | Ashland | 11 min |
| Jul 4, 3:58 PM CDT | Flash Flood Warning | DLH | Bayfield, Burnett, Douglas, Washburn | 3 hr |
| Jul 4, 4:12 PM CDT | Special Weather Statement | DLH | Washburn | 33 min |
| Jul 4, 4:58 PM CDT | Areal Flood Advisory | DLH | Ashland | 3 hr |
| Jul 4, 6:04 PM CDT | Special Weather Statement | DLH | Price | 26 min |
| Jul 4, 6:19 PM CDT | Severe Thunderstorm Warning | DLH | Price | 41 min |
| Jul 4, 6:50 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 25 min |
Nearby
Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.